Health Tip: Don't Suddenly Stop Taking an Antidepressant

(HealthDay News) - If you want to stop taking an antidepressant, it's important to speak with your doctor first, the American Academy of Family Physicians says. The doctor may recommend weaning your body off the medication gradually.

People who stop an antidepressant too quickly may trigger a host of symptoms that doctors call antidepressant discontinuation syndrome. Symptoms may include:

  • Anxiety.
  • Feelings of depression or sadness.
  • Moodiness and irritability.
  • Tiredness.
  • Headaches and dizziness.
  • Nausea and vomiting.
  • Diarrhea.

If an antidepressant is causing an unpleasant side effect, your doctor may opt to lower your dose or prescribe a different type of antidepressant altogether.

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...
See It, Share It
PHOTO: Left, Sabrina Allen, 4, is shown in this photo provided by the National Center for Missing and Exploited Children; right, Sabrina Allen, 17, is seen in this undated handout photo.
National Center for Missing and Exploited Children|Courtesy of PI Phillip Klein
Kelly Ripa
Seth Poppel/Yearbook Library
PHOTO: Earths moon is pictured as observed in visible light, left, topography, center, and the GRAIL gravity gradients, right.
NASA/GSFC/JPL/Colorado School of Mines/MIT